Alert archive / Alabama / Tornado Warnings in 2014
Tornado Warning 11, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Apr 28, 2014, 5:41 PM CDT for Limestone County, Alabama. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2014, 5:41 PM CDT (22:41 UTC)
- Expired
- Apr 28, 2014, 6:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Limestone County, AL
The radar
The Northeast Alabama radar (KHTX), 91 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 5:50 PM CDT | TSTM WND DMG | 2 Nne Ripley, AL | PARTIAL ROOF TORN OFF OF A HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 12:39 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 573 m²/s²
- 0-3 km storm-relative helicity
- 616 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 14.5
The text
As transmitted, in the capitals the NWS used until 2016.
238
WFUS54 KHUN 282241
TORHUN
ALC083-282315-
/O.NEW.KHUN.TO.W.0011.140428T2241Z-140428T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
541 PM CDT MON APR 28 2014
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
* UNTIL 615 PM CDT
* AT 541 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
NEAR ROGERSVILLE...OR 15 MILES WEST OF ATHENS...AND MOVING EAST-
NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
ATHENS...ELKMONT...RIPLEY...FRENCH MILL...COXEY AND CARTWRIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3499 8691 3485 8684 3475 8682 3474 8717
3476 8722 3476 8726 3478 8728 3479 8726
3482 8722 3499 8692
TIME...MOT...LOC 2241Z 250DEG 37KT 3478 8725
$$
DJN.832 follow-up statements
324
WWUS54 KHUN 282305
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
605 PM CDT MON APR 28 2014
ALC083-282315-
/O.CON.KHUN.TO.W.0011.000000T0000Z-140428T2315Z/
LIMESTONE AL-
605 PM CDT MON APR 28 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHEASTERN LIMESTONE COUNTY...
AT 604 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR
ATHENS...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
ATHENS...ELKMONT AND CARTWRIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3499 8691 3485 8684 3483 8684 3481 8709
3486 8712 3499 8692
TIME...MOT...LOC 2304Z 242DEG 24KT 3486 8704
$$
DJN.83655
WWUS54 KHUN 282314 RRA
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
614 PM CDT MON APR 28 2014
ALC083-282324-
/O.EXP.KHUN.TO.W.0011.000000T0000Z-140428T2315Z/
LIMESTONE AL-
614 PM CDT MON APR 28 2014
...THE TORNADO WARNING FOR NORTHEASTERN LIMESTONE COUNTY WILL EXPIRE
AT 615 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS TO BE CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3499 8691 3485 8684 3483 8684 3481 8709
3486 8712 3499 8692
TIME...MOT...LOC 2313Z 250DEG 37KT 3486 8704
$$
DJN.83What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 28, 4:55 PM CDT, 46 minutes earlier.
Area forecast discussion, Apr 28, 4:55 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 455 PM CDT MON APR 28 2014 .UPDATE... MESOSCALE UPDATE. && .MESOSCALE UPDATE... SUPERCELLS CONTINUE TO MARCH EASTWARD ACROSS THE HUN CWFA THIS AFTERNOON...WITH A CONFIRMED TORNADO ON THE GROUND AT THE MOMENT CROSSING THE TENNESSEE RIVER FROM THE LAWRENCE/LAUDERDALE COUNTY BORDER INTO LIMESTONE COUNTY. THIS CELL DEVELOPED WEST OF RUSSELLVILLE JUST A SHORT WHILE AGO AND HAS STRENGTHENED AS IT MOVED EAST/NORTHEAST. LOW LEVEL HELICITIES OF 200 TO 300 M2/S2 AND LCL LEVELS OF 500-700M ARE POOLING JUST HEAD OF/ALONG THE SUPERCELLS, AIDING IN TORNADO DEVELOPMENT THIS AFTERNOON. THE AREA REMAINS IN THE RIGHT REAR QUADRANT OF A H5 JET ROUNDING THE BASE OF THE UPPER TROF PARKED OVER THE CENTRAL PLAINS, ENHANCING LIFT ALOFT FOR THE ONGOING CONVECTION. IN ADDITION TO THE SEVERE THREAT, HP SUPERCELLS ARE ALSO KNOWN FOR THEIR PROLIFIC RAIN-PRODUCING PROPERTIES. AS SUCH, RAIN RATES OF 3-4" PER HOUR HAVE BEEN NOTED OVER NORTHWEST ALABAMA. FLASH FLOOD WARNINGS WILL FOLLOW THIS LINE OF CONVECTION AS IT MARCHES EASTWARD THIS EVENING. 12 && .AVIATION... /ISSUED 1222 PM CDT MON APR 28 2014/ FOR 18Z TAFS... TS WILL INCREASE BETWEEN 21-23Z FOR AREAS ALONG AND WEST OF I-65. STORMS WILL IMPACT KMSL INITIALLY AND POSSIBLY KHSV BY 23Z. CONDITIONS REMAIN FAVORABLE FOR SEVERE WEATHER...INCLUDING TORNADOES...THROUGH THIS EVENING ACROSS N AL. AS STORMS APPROACH... EXPECT WIDESPREAD MVFR CIGS AND VSBY WITH HEAVY RAIN/INTENSITY OF STORMS TEMPORARILY LOWERING CIGS/VSBY TO IFR (OR WORSE). WIND GUSTS WILL BE ERRATIC. CONDITIONS APPEAR TO IMPROVE WEST TO EAST BETWEEN 03-07Z/TONIGHT. DJN.83 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ALZ001>010-016. TN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ076-096-097. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 28, 2:28 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 228 PM CDT MON APR 28 2014 ALZ001>010-016-TNZ076-096-097-291000- LAUDERDALE-COLBERT-FRANKLIN AL- LAWRENCE-LIMESTONE-MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN- MOORE-LINCOLN-FRANKLIN TN- 228 PM CDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE ACROSS THE TENNESSEE VALLEY LATER THIS AFTERNOON THROUGH THIS EVENING. ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATER THIS AFTERNOON AND INTO THIS EVENING. ALL TYPES OF SEVERE WEATHER ARE POSSIBLE WITH THIS ROUND OF THUNDERSTORMS...INCLUDING DAMAGING WINDS...TORNADOES...LARGE HAIL...AND FLASH FLOODING. A FEW STRONG TORNADOES ARE POSSIBLE. THE THREAT FOR FLASH FLOODING WILL INCREASE THIS EVENING AS MULTIPLE ROUNDS OF HEAVY RAINFALL OCCUR...ESPECIALLY ACROSS NORTHWEST ALABAMA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ONE FINAL ROUND OF THUNDERSTORMS IS EXPECTED ALONG A COLD FRONT AS IT MOVES ACROSS THE AREA TUESDAY AFTERNOON AND EVENING. SOME OF THESE STORMS MAY ALSO PRODUCE SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED LATER THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Apr 28, 4:01 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
401 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM FUNNEL CLOUD RUSSELLVILLE 34.51N 87.73W
04/28/2014 FRANKLIN AL BROADCAST MEDIA
A FUNNEL CLOUD WAS REPORTED NEAR RUSSELLVILLE.
&&
KWEBERLocal storm report, Apr 28, 4:23 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
423 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 4 NNW LEIGHTON 34.76N 87.56W
04/28/2014 E0.50 INCH COLBERT AL EMERGENCY MNGR
DIME SIZED HAIL WAS REPORTED.
&&
KWEBERLocal storm report, Apr 28, 4:50 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TORNADO 8 W LEIGHTON 34.70N 87.67W
04/28/2014 COLBERT AL TRAINED SPOTTER
A TORNADO WAS REPORTED BY A TRAINED SPOTTER AT THIS
LOCATION.
0400 PM FUNNEL CLOUD 5 N NORTH COURTLAND 34.74N 87.33W
04/28/2014 LAWRENCE AL TRAINED SPOTTER
TRAINED SPOTTER REPORTED A WALL CLOUD NORTH OF COURTLAND
&&
KWEBERLocal storm report, Apr 28, 4:58 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
458 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TORNADO 2 NNW RUSSELLVILLE 34.53N 87.74W
04/28/2014 FRANKLIN AL STORM CHASER
STORM CHASER REPORTED A TORNADO ON THE GROUND NORTHWEST
OF RUSSELLVILLE.
&&
KWEBERLocal storm report, Apr 28, 5:04 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
504 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND DMG 2 NNW RUSSELLVILLE 34.53N 87.74W
04/28/2014 FRANKLIN AL EMERGENCY MNGR
MULTIPLE TREES AND POWERLINES DOWN NORTHWEST OF
RUSSELLVILLE HIGH SCHOOL.
&&
KWEBERLocal storm report, Apr 28, 5:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
522 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL ELKMONT 34.93N 86.98W
04/28/2014 E2.75 INCH LIMESTONE AL EMERGENCY MNGR
BASEBALL SIZED HAIL WAS REPORTED.
&&
KWEBERThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:47 PM CDT | Special Weather Statement | HUN | Franklin | 58 min |
| Apr 28, 3:09 PM CDT | Tornado Warning | HUN | Colbert, Franklin | 51 min |
| Apr 28, 3:41 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 34 min |
| Apr 28, 3:50 PM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale | 6 hr |
| Apr 28, 3:56 PM CDT | Tornado Warning | HUN | Colbert, Franklin | 34 min |
| Apr 28, 4:29 PM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone | 6 hr |
| Apr 28, 4:35 PM CDT | Tornado Warning | HUN | Lauderdale, Lawrence, Limestone | 25 min |
| Apr 28, 4:56 PM CDT | Tornado Warning | HUN | Limestone | 34 min |
| Apr 28, 5:15 PM CDT | Tornado Warning | HUN | Limestone, Madison | 30 min |
| Apr 28, 5:32 PM CDT | Flash Flood Warning | HUN | Limestone, Madison, Morgan | 3 hr |
| Apr 28, 5:36 PM CDT | Tornado Warning | HUN | Franklin | 39 min |
| Apr 28, 5:45 PM CDT | Tornado Warning | HUN | Madison | 30 min |
| Apr 28, 5:50 PM CDT | Tornado Warning | HUN | Lawrence | 25 min |
| Apr 28, 6:27 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 33 min |
| Apr 28, 6:40 PM CDT | Tornado Warning | HUN | Madison | 35 min |
| Apr 28, 6:50 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 25 min |
| Apr 28, 6:52 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 23 min |
| Apr 28, 6:56 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 34 min |
Nearby
Tornado Warnings in Alabama, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.